About Us GMFA HIV-related symptoms When you have HIV, your body is in a constant fight against the virus and so you may have some symptoms similar to those you get when your body fights any other virus. It is difficult to distinguish between symptoms of HIV infection and other day-to-day minor illnesses. However, if you do develop any symptoms that don’t get better after a few days, especially if you have a low CD4 count, then it’s a good idea to see your GP (if you have told them you have HIV) or your HIV doctor as soon as you can. Below are some of the symptoms related to HIV that you may occasionally experience: FatigueYour body’s fight against HIV can sometimes leave you feeling tired and lacking energy. Fatigue is not normally something to worry about but if it is concerning you speak to your doctor. Night sweatsNight sweats are not uncommon. They are normally nothing to worry about, especially if they are intermittent, and are more of an inconvenience than anything else. However they can also be a sign that your body is fighting another infection. FeverFever is a rise in your body temperature which in normal conditions is 36.5 to 37.5 °C. Fever is caused by your white blood cells multiplying and attacking an infection. Cough or chest problemsProblems with your chest could simply be due to a cold or flu or other factors such as smoking. However, if you have chest problems that don’t clear up quickly or become more severe you should go to see your HIV doctor straight away, as chest problems can be a sign of more serious conditions that people with HIV can be vulnerable to. Skin problemsDry skin, occasional rashes and other skin problems are not uncommon in people with HIV. Skin rashes that are severe or don’t clear up could be a sign of an allergy, such as an allergy to anti-HIV drugs, and should always be checked out. Dark or differently coloured patches that appear on the skin should always be checked out, as they could be a sign of an AIDS defining illness called KS. HeadachesHeadaches are usually nothing to worry about, but could be a sign of side effects from anti-HIV drugs or more serious conditions. If you have problems with headaches or dizziness that don’t clear up with normal painkillers, or last for more than a few days, then go and see your doctor straight away. Digestive problemsStomach problems or digestive problems, such as ulcers, diarrhoea, constipation and nausea can be more common in people with HIV. Often these are due to side effects of anti-HIV drugs. Nerve painPain in the hands and/or feet can be a sign of damage to your nerve endings. This is a condition called peripheral neuropathy and is usually caused by certain anti-HIV drugs, although HIV itself can be the cause. We talk about peripheral neuropathy in the section on HIV treatment.It’s important to note here that most of these symptoms can be due to the side effects of certain anti-HIV drugs. If you are taking anti-HIV drugs and you experience any of these symptoms it’s a good idea to go and see your HIV doctor to make sure nothing serious is going on. This is especially true if you recently started taking anti-HIV drugs, or changed the anti-HIV drugs you are taking.